Nebraska, 2009

Hail in Nebraska, June 25, 2009

June 25, 2009 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms developed southeast out of South Dakota into northeast Nebraska during the early morning hours of June 25th. At least one hail report was received from a storm as it tracked across northeast Nebraska, but the activity quickly weakened after that.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed southeast out of South Dakota into northeast Nebraska during the early morning hours of June 25th. At least one hail report was received from a storm as it tracked across northeast Nebraska, but the activity quickly weakened after that.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 9:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 9:45 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1045 PM CDT WED JUN 24 2009

.UPDATE...
SENT UPDATED GRIDS AND FORECAST PRODUCTS TO REFINE PRECIPITATION
CHANCES OVERNIGHT.

&&

.DISCUSSION...
PERSISTENT CONVECTION IN SOUTH CENTRAL NEBRASKA HAS WEAKENED
CONSIDERABLY OVER THE LAST HOUR OR SO...BUT HAS LAID DOWN OUTFLOW
BOUNDARIES THAT WERE MOVING EAST INTO OUR WESTERN CWA LATE THIS
EVENING. AND A COUPLE OF ISOLATED SUPERCELLS IN SOUTHERN SOUTH
DAKOTA WERE TRACKING ALMOST DUE SOUTH...ONE OF WHICH WILL LIKELY
ROLL INTO NORTHEAST NEBRASKA NORTH OF WAYNE. BOTH OF THESE STORMS
HAVE HAD NICE STRUCTURE AND TORNADO WARNINGS ISSUED FOR THEM.
MODELS ARE HAVING A HARD TIME SORTING OUT EVENING CONVECTION...SO
THEY OFFER LITTLE CONFIDENT OVERNIGHT. HOWEVER 00Z NAM DID SHOW
BOTH AREAS OF PRECIPITATION...BUT DIMINISH IT AFTER MIDNIGHT WITH
ALMOST NO QPF OVER OUR CWA.

EVENING SPC RUC MESOANALYSIS CONTINUES TO SHOW 2000-3000 J/KG OF
ELEVATED CAPE ACROSS NORTHEAST NEBRASKA. SHEAR PROFILES HAVE BEEN
IMPROVING IN NORTHEAST NEBRASKA...WITH 0-6KM BULK SHEAR TOPPING
40KTS AS OF 02Z. GIVEN SHEAR AND INSTABILITY PROFILES...EXPECT
NORTHERN CONVECTION TO CONTINUE TO DEVELOP INTO NORTHEAST NEBRASKA
PAST MIDNIGHT AND TRACK SOUTHEAST TOWARD THE OMAHA METRO. LOW
LEVEL SHEAR VECTORS BECOME NON-SUPPORTIVE OF TORNADOES AND LOW
LEVEL CINH INCREASES WITH SOUTHWARD EXTENT INTO NORTHEAST
NEBRASKA...SO DO NOT EXPECT TORNADIC SIGNATURES TO MAKE IT INTO
OUR CWA. NEGATIVE FACTOR FOR STORMS IN GENERAL TO PERSIST PAST
MIDNIGHT IS LACK OF STRONG LOW LEVEL CONVERGENCE AS LOW LEVEL JET
IS WEAK AND WILL BECOME ORIENTED WEST TO EAST WITH TIME.

&&

.PREV DISCUSSION... /ISSUED 547 PM CDT WED JUN 24 2009/

UPDATE...
REMOVED HEAT ADVISORY FROM SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

DISCUSSION...
SCATTERED THUNDERSTORMS THAT DEVELOPED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA HAVE DROPPED HUMIDITY AND TEMPERATURES WHERE EARLY
HEAT ADVISORY WAS IN EFFECT. SO THAT ADVISORY WAS CANCELLED.

ALSO CONFINED THUNDERSTORM CHANCES IN THE EARLY EVENING TO OUR
SOUTHERN CWA. WHILE AFTERNOON CONVECTION HAS PUSHED SOUTH OF OUR
AREA...OUTFLOW BOUNDARIES CONTINUE TO MIGRATE THROUGH SOUTHEAST
NEBRASKA. THE THREAT OF DOWNBURST WINDS WILL CONTINUE WITH ANY
STORMS THAT DEVELOP...BUT IS NOT AS GREAT AS EARLIER WHEN
TEMPERATURE AND DEW POINT SPREADS WERE GREATER.

PREV DISCUSSION... /ISSUED 302 PM CDT WED JUN 24 2009/

DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANLYS 110 KT H3 JET FM THE NRN
PLAINS INTO THE GREAT LAKES. UPSTREAM...NEXT SHRT TROF WAS LOCATED
OVR WRN WY ASSOCIATED WITH A 70 KT H3 JET AND A WELL DEFINED THERMAL
TROF. EML AT H7 HAD SHIFTED NWD AND NOW EXTNDD FM THE HI PLAINS INTO
SRN NEB WITH A H7 TO H5 DELTA T OF 20 C AT OAX. AT H85...OUTFLOW
INDUCED WARM FRNT EXTNDD FM WRN NEB INTO CNTRL KS WITH THE MAIN
SYNOPTIC FNT FM CNTRL MN INTO WRN SD. 19Z SFC ANLYS INDCD OUTFLOW
FM ONGOING STORMS FM NRN MO WWD ALNG THE KS AND NEB BORDER. SFC LO
ASSOCIATED WITH THE NEXT SHRWV WAS OVR WRN SD WITH WRMFNT THRU SRN
SD.

FORECAST...PERSISTENT WAA OVR E-CTNRL NEB THIS AFTN HAS ALLOWED
FOR ANOTHER OUTFLOW BOUNDARY TO PUSH SWD INTO THE SRN FA THIS
AFTN. ATMOSPHERE ALNG AND S OF THE BOUNDARY IS ONCE AGAIN HEATING
AND BECOME POTENTIALLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG.
WITH MAIN CAPPING INVERSION OVR NORTHERN CWA...WLD EXPECTED SCT
STORMS TO CONT TO DVLP ALNG THE OUTFLOW BOUNDARY TO THE SOUTH.
ALTHOUGH SHEAR IS GENERALLY WEAK IN THIS AREA /AOB 20 KT/...DEGREE
OF SHEAR AND A 600 MB TO SFC THETA-E DIFF OF AROUND 40 SHLD ALLOW
FOR MORE DOWN BURSTS. OVER-ALL THOUGH...CONVECTION SHLD CONT TO
SINK TO THE S AND MAY EXIT THE FA BY MID EVNG. BACK TO THE
NORTHWEST...INCREASING FORCING FOR ASCENT SHLD LEAD TO CONVECTIVE
DVLPMNT OVR SODAK NEAR THE WRMFNT AND SFC LO. INCREASING SHEAR IN
THIS AREA /AOA 40 KT/ SHLD LEAD TO ORGANIZED STORMS THIS EVNG.
SODAK CONVECTION SHLD EVENTUALLY GROW UPSCALE INTO A SMALL MCS BY
LATE EVNG AND IT DIVE SEWD. AS THE UPPER LVL FORCING SHIFTS EWD
WITH DEPARTING SHRTWV TROF...SOME QUESTION AS TO HOW FAR WWD
CONVECTION CAN BUILD INTO CAPPING INVERSION. NEVERTHELESS IT STILL
LOOKS LIKE THE NERN FA ESPECIALLY WILL SEE SOME OF THIS ACTIVITY
BY LATE EVNG OR JUST AFTER MIDNIGHT. WILL HAVE A POP GRADIENT FM E
TO W WITH THE HIGHEST POPS OUT EAST. THE CNTRL CWA /ARND THE
METRO/ IS ACTUALLY LIKELY TO SEE A LULL IN ACTIVITY THIS EVNG
WHILE CONVECTION STAYS TO THE S AND N. ANY STORMS SHLD CLEAR THE
FA BY THURSDAY MORNING OFF TO THE SOUTHEAST AND WILL LEAD TO A HOT
DAY. SFC BOUNDARY SAGS INTO THE SRN CWA DURING THE AFTN...BUT WITH
LITTLE FORCING FOR ASCENT ON THE SYNOPTIC SCALE AND CAP IN
PLACE...IT APPEARS STORMS WILL HAVE A HARD TIME DVLPG AND WL LEAVE
THE FA DRY ATTM. H85 TMPS REBOUND IN THE WEAK OF TONIGHTS
CONVECTION AND MIXING TO JUST SHY OF H85 YIELDS TMPS INTO THE MID
AND UPPER 90S AND THUS HAVE INCREASED TMPS.

PAST THUR...UPPER LEVEL RIDGE BUILDS AHEAD OF THE NEXT SIG TROF
PROGGED FOR THE AREA FOR FRI/SAT. WL MAINTAIN SOME SCHC POPS FOR
THURS NIGHT FOR ANY HIGH PLAINS CONVECTION THAT MAKES IT INTO FAR
NE NEB...BUT OTHERWISE FRI SHLD BE DRY AND HOT AGAIN. HAVE
INCREASED GOING HIGHS WITH H85 TMPS OF +25 C OF THE AREA.
CONVECTION LIKELY TO DVLP FRI NIGHT OVR THE WRN HIGH PLAINS
ASSOCIATED WITH SAID TROF...BUT WITH RIDGE IN PLACE...MOST OF THIS
ACTIVITY SHLD STAY TO THE NORTH AND HAVE LOWERED OR REMOVED POPS
MOST AREAS. SFC FNT WILL THEN TRACK THROUGH THE AREA ON SAT. LO
LVL FLOW TURNS TO THE SW AND MOISTURE DECREASES DURING THE DAY ON
SAT DECREASING THE CHC FOR STORMS. WL MAINTAIN SOME SLIGHT CHC
POPS...BUT MOST OF THE ACTIVITY WL BE EAST. COOLER AND DRIER AIR
THEN SETTLES IN FOR NEXT WEEK AND REMOVED POPS FM MOST OF THE
EXTENDED.

BOUSTEAD

AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/18Z.

VFR CONDITIONS ARE EXPECTED AT TAF SITES FOR THE MOST PART.
CONVECTION POTENTIAL IS THE MAIN CONCERN AND KOFK AND KOMA APPEAR TO
HAVE BEST CHANCES THROUGH THE OVERNIGHT HOURS. WL BE SOME SCATTERED
-TSRA AROUND THROUGH THE EARLY AFTERNOON AND EVENING HOURS...AND
THEN ANOTHER CHANCE COMES LATER THIS EVENING AND OVERNIGHT AS STORMS
ARE EXPECTED TO DEVELOP OVER SRN SD AND SPREAD SOUTHEAST. KLNK MAY
MISS OUT ON THE LATER DEVELOPMENT.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN
Hazardous weather outlook, Jun 24, 9:26 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 PM CDT WED JUN 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251730-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1026 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER SOUTHERN SOUTH DAKOTA MAY ENTER NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA LATE THIS EVENING. ISOLATED SEVERE
WEATHER WILL BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL
THUNDERSTORMS MAY DEVELOP IN EASTERN NEBRASKA LATER
TONIGHT...POSSIBLY MOVING INTO WEST CENTRAL IOWA BEFORE WEAKENING
TOWARD MORNING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS WITH STORMS TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH ANY STORMS THAT MOVE THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS...OR
HEAVY RAINFALL.

MAYES

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
June 25, 12:55 AM CST
Where
Knox County, 5 mi W of Lindy
Measured
0.88 in hail
Reported by
Public
Coordinates
42.730, -97.829

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167711.